Alert archive / California / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 29, NWS Las Vegas, NV

July 30, 2022Inyo County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 30, 2022, 6:57 PM PDT for Inyo County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2022, 6:57 PM PDT (01:57 UTC)
Expired
Jul 30, 2022, 7:45 PM PDT
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 135 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WUUS55 KVEF 310157
SVRVEF
CAC027-310245-
/O.NEW.KVEF.SV.W.0029.220731T0157Z-220731T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
657 PM PDT Sat Jul 30 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Inyo County in south central California...

* Until 745 PM PDT.

* At 656 PM PDT, a severe thunderstorm was located over Olancha, and
  is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, trees, and power lines.

* Locations impacted include...
  Highway 395, Olancha, and Cartago. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3633 11810 3634 11810 3635 11812 3641 11811
      3648 11789 3634 11763 3611 11766 3598 11792
      3605 11805 3613 11807 3617 11806 3621 11811
      3628 11812 3628 11813
TIME...MOT...LOC 0156Z 009DEG 4KT 3625 11798 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VARIAN
2 follow-up statements
698 
WWUS55 KVEF 310220
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
720 PM PDT Sat Jul 30 2022

CAC027-310245-
/O.CON.KVEF.SV.W.0029.000000T0000Z-220731T0245Z/
Inyo CA-
720 PM PDT Sat Jul 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR SOUTHWESTERN INYO COUNTY...

At 720 PM PDT, a severe thunderstorm was located near Olancha, and is
nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, trees, and power lines. Reduced 
         visibility on area roadways due to blowing dust possible.

Locations impacted include...
Olancha and Cartago. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3633 11810 3634 11810 3635 11812 3641 11811
      3648 11789 3634 11763 3611 11766 3598 11792
      3605 11805 3613 11807 3617 11806 3621 11811
      3628 11812 3628 11813
TIME...MOT...LOC 0220Z 009DEG 4KT 3622 11799 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VARIAN
517 
WWUS55 KVEF 310241
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
741 PM PDT Sat Jul 30 2022

CAC027-310251-
/O.EXP.KVEF.SV.W.0029.000000T0000Z-220731T0245Z/
Inyo CA-
741 PM PDT Sat Jul 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN INYO COUNTY WILL
EXPIRE AT 745 PM PDT...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire. Heavy rain 
and resultant flash flooding remain a concern with this storm.

LAT...LON 3633 11810 3634 11810 3635 11812 3641 11811
      3648 11789 3634 11763 3611 11766 3598 11792
      3605 11805 3613 11807 3617 11806 3621 11811
      3628 11812 3628 11813
TIME...MOT...LOC 0241Z 009DEG 4KT 3620 11799 

$$

VARIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:20 PM PDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 30, 2:20 PM PDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
220 PM PDT Sat Jul 30 2022

.SYNOPSIS...Moist and unstable air will remain over much of the
region through the weekend and into early next week. Heavy rain and
flash flooding are the primary concerns, and the potential for
damaging winds exists as well. The high humidity will help hold
temperatures down, especially in areas where rain occurs.
&&

.SHORT TERM...Through tonight...
Convection has fired early this afternoon along the high terrain of
Mohave and eastern San Bernardino Counties. The inverted trough
providing the dynamics for these storms has drifted to the west with
its axis aligned with the Colorado River. This makes storm motion
complicated today, with storms in the south moving northward and
storms in the north moving southward. High resolution guidance
indicate an area of storm convergence over the Arizona Strip later
this evening. This is an area we are watching closely for the
possibility of heavy rain and flooding. Given the significant amount
of moisture in the atmosphere, all storms are efficient rain
producers with the possibility of producing rain of over an inch in
a short period of time. Frequent lightning and strong outflow wind
will also be common with storms today. Storms will diminish in
coverage this evening with the loss of daytime heating.

.LONG TERM...Sunday through Friday...
High pressure that has been bringing record heat to the pacific
northwest and northern Nevada will begin to migrate eastward,
allowing for a southerly flow, allowing for moisture to continue to
stream in from the eastern Pacific Ocean and Gulf of California.
Widespread convection can be expected across much of the area Sunday
as the inverted trough moves northeast into California. The
thunderstorm threat remains for Monday before a drying trend
midweek. Tuesday through Thursday, thunderstorms will be mainly in
the great Basin and Mohave County. Our next monsoon surge looks to
arrive Friday with an increase in convection Friday going into the
weekend.  With the extremely moist atmosphere, expect temperatures
to remain below normal through the week.
&&

.AVIATION...For Harry Reid...Light east to southeast winds <10kts
can be expected through tonight. Thunderstorm activity is not
expected at the terminal but thunderstorms may affect some
corridors. While it appears unlikely, outflow wind from a
thunderstorm cannot be ruled out through 04Z. Winds are expected to go
light and variable overnight into Sunday morning before light
southeasterly winds and a better chance of convection returns to the
valley Sunday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light wind below 10kts are expected at TAF sites
areawide when thunderstorms are not around. Thunderstorms will
impact several terminals through about 04Z Sunday. KBIH can expect
to see thunderstorms this evening as well as KDAG. All convective
activity should wane by around 04Z. Light wind will return
areawide overnight.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/AVIATION...Berc

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 30, 3:35 PM PDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      4 W GOLDEN VALLEY       35.23N 114.28W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            WEST CHINO DRIVE CLOSED BETWEEN NORTH MILKY
            WAY ROAD AND NORTH ESTRELLA ROAD DUE TO
            FLOODING.

&&

MW
Local storm report, Jul 30, 4:33 PM PDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
433 PM PDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      9 E CHLORIDE            35.39N 114.04W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            NORTH STOCKTON HILL ROAD CLOSED DUE TO
            FLOODING BETWEEN NORTH PIERCE FERRY ROAD TO
            MILE MARKER 32 DUE TO WEATHER.

0355 PM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.26N 114.29W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            NORTH ESTRELLA ROAD CLOSED DUE TO FLOODING
            FROM WEST CHINO DRIVE TO WEST ZUNI DRIVE.

0355 PM     FLASH FLOOD      8 SSW GOLDEN VALLEY     35.12N 114.26W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            SOUTH GARNET ROAD CLOSED DUE TO FLOODING
            FROM WEST SHINARUMP DRIVE TO WEST OATMAN
            HIGHWAY.

0355 PM     FLASH FLOOD      3 SSW GOLDEN VALLEY     35.18N 114.25W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            SOUTH TEDDY ROOSEVELT ROAD CLOSED DUE TO
            FLOODING FROM WEST BOLSA DRIVE TO WEST
            SHINARUMP DRIVE.

0400 PM     FLASH FLOOD      10 ENE OATMAN           35.07N 114.22W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            WEST OATMAN HIGHWAY CLOSED DUE TO FLOODING
            FROM MILE MARKER 40 TO SILVER CREEK ROAD.

0405 PM     FLASH FLOOD      5 SSW GOLDEN VALLEY     35.16N 114.24W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            WEST SHINARUMP DRIVE CLOSED DUE TO FLOODING
            FROM SOUTH COLORADO ROAD TO SOUTH GARNET
            ROAD.

&&

MW
Local storm report, Jul 30, 4:47 PM PDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
447 PM PDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     3 NNE NEWBERRY SPRINGS  34.87N 116.66W
07/30/2022  M61 MPH          SAN BERNARDINO     CA   MESONET

            SITE AT NEWBERRY ELEMENTARY SCHOOL GUSTED TO
            61 MPH AT 308PM. DATA COURTESY OF
            EARTHNETWORKS.

0324 PM     TSTM WND DMG     2 ENE NEWBERRY SPRINGS  34.84N 116.66W
07/30/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED A
            POWERLINE DOWN DUE TO THUNDERSTORM WINDS.

0418 PM     TSTM WND DMG     3 NE NEWBERRY SPRINGS   34.86N 116.66W
07/30/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORT OF A BROKEN
            POWERPOLE AND LINES HANGING ABOUT 6 FEET OFF
            THE GROUND.

&&

MW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:06 PM PDTFlash Flood Warning Considerable damage threatVEFInyo2 hr
Jul 30, 7:17 PM PDTFlash Flood Warning Considerable damage threatVEFInyo2 hr
Jul 30, 8:06 PM PDTSevere Thunderstorm WarningVEFInyo54 min
Jul 31, 12:15 AM PDTFlood WatchVEFInyo, San Bernardino46 hr
Jul 31, 10:12 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 31, 10:38 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 31, 11:41 AM PDTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino6 hr
Jul 31, 12:02 PM PDTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino5 hr
Jul 31, 12:45 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 31, 1:04 PM PDTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino116 min
Jul 31, 1:58 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Jul 31, 3:07 PM PDTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino113 min
Jul 31, 3:40 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino80 min
Jul 31, 3:41 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr
Jul 31, 4:51 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 31, 4:53 PM PDTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino5 hr
Jul 31, 4:57 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.